Alert archive / Nebraska / Red Flag Warnings in 2009

Red Flag Warning 4, NWS North Platte, NE

March 15, 20097 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 15, 2009, 11:41 AM MDT for 7 counties in Nebraska. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2009, 11:41 AM MDT (17:41 UTC)
Expired
Mar 15, 2009, 7:01 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KLBF 151741
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1241 PM CDT SUN MAR 15 2009

...EXTREME FIRE DANGER CONDITIONS ARE LIKELY THIS AFTERNOON WEST
OF HIGHWAY 61 FROM MERRIMAN TO OGALLALA...

.A SURFACE TROUGH OF LOW PRESSURE WILL LIFT EAST ACROSS THE NEBRASKA
PANHANDLE THIS AFTERNOON. BEHIND THIS FEATURE...WESTERLY WINDS OF
10 TO 20 MPH...WITH FREQUENT GUSTS TO 25 MPH ARE LIKELY. IN
ADDITION...THE COMBINATION OF TEMPERATURES IN THE 70S...WESTERLY WINDS AND
MINIMUM RELATIVE HUMIDITIES UNDER 15 PERCENT...WILL PROVIDE
EXTREME FIRE DANGER OVER PORTIONS OF WESTERN NEBRASKA. 

NEZ204-160100-
/O.NEW.KLBF.FW.W.0004.090315T1741Z-090316T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
1141 AM MDT SUN MAR 15 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING FOR MINIMUM RELATIVE HUMIDITIES UNDER 15 PERCENT AND
WIND GUSTS TO 25 MPH. THIS WARNING IS IN EFFECT UNTIL 7 PM MDT THIS
EVENING.

THE COMBINATION OF WESTERLY WIND GUSTS TO 25 MPH...AND MINIMUM
RELATIVE HUMIDITIES UNDER 15 PERCENT WILL BE FAVORABLE FOR EXTREME
FIRE DANGER THIS AFTERNOON. AT THIS TIME...THE MAIN AREA OF
CONCERN IS WEST OF HIGHWAY 61 FROM MERRIMAN TO OGALALA. ANY FIRES
WHICH MAY DEVELOP...WILL GROW VERY QUICKLY UNDER THESE CONDITIONS.
TEMPERATURES WILL BEGIN TO FALL TOWARD SUNSET...ALLOWING RELATIVE
HUMIDITIES INCREASE ABOVE CRITICAL THRESHOLDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BUTTLER
2 follow-up statements
000 
WWUS83 KLBF 152010
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SUN MAR 15 2009

...EXTREME FIRE DANGER CONDITIONS ARE LIKELY THIS AFTERNOON WEST
OF HIGHWAY 61 FROM MERRIMAN TO OGALLALA...

.A SURFACE TROUGH OF LOW PRESSURE WILL LIFT EAST ACROSS THE
NEBRASKA PANHANDLE THIS AFTERNOON. BEHIND THIS FEATURE...WESTERLY
WINDS OF 10 TO 20 MPH...WITH FREQUENT GUSTS TO 25 MPH ARE LIKELY.
IN ADDITION...THE COMBINATION OF TEMPERATURES IN THE UPPER 60S...
WESTERLY WINDS AND MINIMUM RELATIVE HUMIDITIES UNDER 15 PERCENT...
WILL PROVIDE EXTREME FIRE DANGER OVER PORTIONS OF WESTERN
NEBRASKA.

ON MONDAY...WARMER TEMPERATURES IN THE 70S...COMBINED WITH DRY
SURFACE CONDITIONS...WILL DROP MINIMUM RELATIVE HUMIDITIES TO
UNDER 15 PERCENT DURING THE AFTERNOON HOURS. WIND SPEEDS MAY
APPROACH 25 MPH MONDAY AFTERNOON...BUT IT IS UNCERTAIN AT THIS
TIME. 

NEZ204-160900-
/O.NEW.KLBF.FW.A.0003.090316T1700Z-090317T0100Z/
/O.CON.KLBF.FW.W.0004.000000T0000Z-090316T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
210 PM MDT SUN MAR 15 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM
MDT THIS EVENING. 

THE COMBINATION OF WESTERLY WIND GUSTS TO 25 MPH...AND MINIMUM
RELATIVE HUMIDITIES UNDER 15 PERCENT WILL BE FAVORABLE FOR
EXTREME FIRE DANGER THIS AFTERNOON. AT THIS TIME...THE MAIN AREA
OF CONCERN IS WEST OF HIGHWAY 61 FROM MERRIMAN TO OGALALA. ANY
FIRES WHICH MAY DEVELOP...WILL GROW VERY QUICKLY UNDER THESE
CONDITIONS. TEMPERATURES WILL BEGIN TO FALL TOWARD SUNSET...
ALLOWING RELATIVE HUMIDITIES INCREASE ABOVE CRITICAL THRESHOLDS.

THE POTENTIAL FOR EXTREME FIRE DANGER WILL EXIST ONCE AGAIN ON
MONDAY AFTERNOON DUE TO A COMBINATION OF RELATIVE HUMIDITIES UNDER
15 PERCENT...AND POSSIBLE WIND GUSTS UP TO 25 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY BE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

NEZ206-208-210-219-160900-
/O.NEW.KLBF.FW.A.0003.090316T1700Z-090317T0100Z/
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-FRENCHMAN BASIN-LOESS PLAINS-
310 PM CDT SUN MAR 15 2009 /210 PM MDT SUN MAR 15 2009/

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING. 

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR LOW RELATIVE HUMIDITIES
AND THE POTENTIAL FOR WIND GUSTS REACHING 25 MPH MONDAY AFTERNOON. 

ON MONDAY...WARMER TEMPERATURES IN THE 70S...COMBINED WITH DRY
SURFACE CONDITIONS...WILL DROP MINIMUM RELATIVE HUMIDITIES TO
UNDER 15 PERCENT DURING THE AFTERNOON HOURS. WIND SPEEDS MAY
APPROACH 25 MPH MONDAY AFTERNOON...BUT IT IS UNCERTAIN AT THIS
TIME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY BE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

BUTTLER
000 
WWUS83 KLBF 160101
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT SUN MAR 15 2009

ON MONDAY...WARMER TEMPERATURES IN THE 70S...COMBINED WITH DRY
SURFACE CONDITIONS...WILL ALLOW MINIMUM RELATIVE HUMIDITIES TO
APPROACH OR DIP BELOW 15 PERCENT DURING THE AFTERNOON HOURS. WIND
SPEEDS MAY APPROACH 25 MPH MONDAY AFTERNOON...BUT IT IS UNCERTAIN
AT THIS TIME.

NEZ204-161315-
/O.CAN.KLBF.FW.W.0004.000000T0000Z-090316T0100Z/
/O.CON.KLBF.FW.A.0003.090316T1700Z-090317T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
701 PM MDT SUN MAR 15 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...
...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS CANCELLED THE
RED FLAG WARNING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM
MONDAY MORNING THROUGH MONDAY EVENING. 

THE POTENTIAL FOR EXTREME FIRE DANGER WILL EXIST ONCE AGAIN ON
MONDAY AFTERNOON DUE TO A COMBINATION OF RELATIVE HUMIDITIES UNDER
15 PERCENT...AND POSSIBLE WIND GUSTS UP TO 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY BE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

NEZ206-208-210-219-161315-
/O.CON.KLBF.FW.A.0003.090316T1700Z-090317T0100Z/
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-FRENCHMAN BASIN-LOESS PLAINS-
801 PM CDT SUN MAR 15 2009 /701 PM MDT SUN MAR 15 2009/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING. 

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR LOW RELATIVE HUMIDITIES
AND THE POTENTIAL FOR WIND GUSTS REACHING 25 MPH MONDAY
AFTERNOON.

ON MONDAY...WARMER TEMPERATURES IN THE 70S...COMBINED WITH DRY
SURFACE CONDITIONS...WILL DROP MINIMUM RELATIVE HUMIDITIES TO
UNDER 15 PERCENT DURING THE AFTERNOON HOURS. WIND SPEEDS MAY
APPROACH 25 MPH MONDAY AFTERNOON...BUT IT IS UNCERTAIN AT THIS
TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY BE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 15, 1:18 AM MDT, 10 hours 23 minutes earlier.

Area forecast discussion, Mar 15, 1:18 AM MDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
218 AM CDT SUN MAR 15 2009

.DISCUSSION...
WITH DRY WEATHER EXPECTED THROUGH MUCH OF THE UPCOMING
FORECAST...TEMPERATURES AND FIRE WEATHER CONCERNS ARE THE CHALLENGES
THIS MORNING. HIGHS DID NOT QUITE MATERIALIZE AS ANTICIPATED
YESTERDAY...PROBABLY DUE TO THE UPPER SYSTEM THAT WAS MOVING OUT OF
SOUTHERN HIGH PLAINS AND ADVECTION COOLER WEATHER INTO EASTERN CWA.
WATER VAPOR THIS MORNING SHOWING THIS UPPER CIRCULATION NICELY
MOVING ACROSS NC KANSAS ATTM AND SLOWLY DRIFTING EASTWARD. LARGE
CIRCULATION ACROSS GULF OF AK INTO W.CANADA IS PUSHING FLATTENED
NORTHERN PLAINS RIDGE INTO GREAT LAKES REGION AND STRENGTHENING LEE
TROF TODAY. THIS PATTERN MAY NOT BE TYPICAL FIRE WEATHER SIGNAL BUT
SINGLE DIGIT DEW POINTS ACROSS SE WY/WESTERN PANHANDLE ARE SOMEWHAT
WORRISOME THIS MORNING. LOOKS LIKE THIS DRY AIR WILL MAKE IT INTO
WESTERN CWA THIS AFTERNOON WITH SFC TROF ARRIVAL AND DROP RH DOWN
NEAR CRITICAL LEVELS WITH HIGHS IN UPPER 60S EXPECTED. WINDS ALWAYS
TRICKY IN VCNTY OF TROF AND WILL HILITE FIRE WEATHER POTENTIAL IN
HWO. STILL FEEL SOME COOL AIR WILL LEAK INTO EASTERN CWA IN
SOUTHERLY FLOW AND WILL LEAN SLIGHTLY LOWER THAN GUIDANCE ALONG WITH
LEFT OVER SNOW FIELD. MONDAY FLOW BECOMES MORE ZONAL AND STRONG
HGHTS INCREASE LEAVING TEMPS IN THE LOWER TO MID 70S. AGAIN EXPECT
VERY DRY CONDITONS OVER MUCH OF CWA. WINDS AGAIN ONLY CAVEAT TO
CRITICAL FIRE WX CONDITIONS BUT MORE WIDESPREAD AND PROBABLY WILL
HOIST WATCH. FROPA ON TUESDAY SLOWWER THAN ADVERTISED LAST NIGHT AND
WILL MAKE SOME UPWARD ADJUSTMENT TO TEMPS ON TUESDAY. STILL NOT
CONVINCED THAT PCPN WILL REACH GROUND WITH RELATIVELY WEAK DYNAMICS
AND DRY LOW LAYERS SO HAVE KEPT DRY BUT NUDGED POPS UP. NO MAJOR
CHANGES BEYOND THIS AS MODELS HAVE ALSO CHANGED THINKING ABOUT LATE
WEEK WITH WARMER SOLN COMING MORE IN LINE.

&&

.AVIATION...
VFR CONDITIONS...CLEAR SKIES WILL CONTINUE OVER WESTERN AND NORTH
CENTRAL NEBRASKA FOR THE NEXT 24 HRS.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES DROPPED INTO THE 10 TO 15 PERCENT RANGE OVER THE
EASTERN NEBRASKA PANHANDLE ON SATURDAY AND ARE EXPECTED THAT LOW
AGAIN TODAY. WINDS IN THE SURFACE TROUGH AXIS LYING OVER THIS AREA
WILL REMAIN BELOW CRITICAL FIRE WEATHER LIMITS TODAY.

MONDAY CRITICAL RELATIVE HUMIDITIES WILL BE FURTHER SOUTH OVER
SOUTHWEST NEBRASKA SOUTH OF HIGHWAY 92 FROM ARTHUR TO BROKEN BOW AND
SOUTH TO THE KANSAS BORDER. WINDS IN THE SURFACE TROUGH AXIS WILL
REMAIN WEST TO SOUTHWEST AND BELOW CRITICAL FIRE WEATHER CRITERIA.
WILL HIGHLIGHT IN HWO AND WEATHER STORY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/POWER
Hazardous weather outlook, Mar 15, 11:10 AM MDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1210 PM CDT SUN MAR 15 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-161030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1210 PM CDT SUN MAR 15 2009 /1110 AM MDT SUN MAR 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WESTERLY WINDS OF 10 TOP 20 MPH...COMBINED WITH AFTERNOON RELATIVE
HUMIDITIES OF AROUND 15 PERCENT...WILL PROVIDE NEAR EXTREME FIRE
DANGER TODAY OVER THE EASTERN NEBRASKA PANHANDLE AND FAR WESTERN
NEBRASKA. AT THIS TIME...THE MAIN AREA OF CONCERN IS WEST OF
HIGHWAY 61 FROM MERRIMAN TO IMPERIAL. ANY GRASS FIRES WHICH DO
START...HAVE THE POTENTIAL TO SPREAD QUICKLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FAVORABLE CONDITIONS FOR EXTREME FIRE DANGER WILL CONTINUE OVER
MOST OF WESTERN AND NORTH CENTRAL NEBRASKA ON MONDAY. AFTERNOON
HIGHS WILL BE IN THE 70S WITH MINIMUM AFTERNOON RELATIVE
HUMIDITIES OF 10 TO 20 PERCENT. WESTERLY WINDS OF 15 TO 25 MPH
DURING THE AFTERNOON HOURS WILL SPREAD FIRES QUICKLY.

AFTER MONDAY...COOLER TEMPERATURES WILL ARRIVE REDUCING FIRE
DANGER. BY THE END OF THE WEEK...TEMPERATURES WILL RISE AGAIN INTO
THE 70S...HOWEVER LOW LEVEL MOISTURE IS EXPECTED WITH THE
WARM UP...SO FIRE DANGER WILL BE MINIMIZED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:10 PM MDTFire Weather WatchLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 16 more13 hr

Nearby

Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.